Indiana, 2021

Hail and Damaging Winds in Indiana, June 18, 2021

June 18, 2021 · NWS IWX · 10 events in 3 counties and zones

A decaying MCS arrive in the morning of June 18. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A decaying MCS arrive in the morning of June 18. This resulted in instances of wind damage along and north of U.S. 30 resulting in power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 18, 5:30 AM EST, 43 minutes earlier.

Area forecast discussion, Jun 18, 5:30 AM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
630 AM EDT Fri Jun 18 2021

.SYNOPSIS...
Issued at 608 AM EDT Fri Jun 18 2021

Showers and thunderstorms are expected today, with potential for
strong to severe storms through this evening. The main threats
with severe weather would be damaging winds and heavy rain with
localized flooding. We will see the first round of storms move
through this morning and early afternoon, then there may be a
brief lull before activity picks up again in the afternoon. The
best chance for severe weather will be further southeast this
afternoon along a cold front. High temperatures will climb into
the upper 80s and 90s, with heat indices south of highway 30 and
west of interstate 69 near 100 degrees. A moderate swim risk is in
effect for Lake Michigan beaches.

&&

.SHORT TERM...(This Afternoon through Saturday)
Issued at 608 AM EDT Fri Jun 18 2021

There are two points of focus for todays severe weather threat, one
conditional upon the other. Confidence in severe weather occurring
today is medium overall, with the greatest threat this afternoon and
evening. The primary threats will be damaging winds and heavy rain
with localized flooding, but hail is also a possibility in the
strongest storms.

Round 1: Rain and thunderstorms associated with an MCC that
developed overnight in MN/WI continue to drift southeastward. A 40
knot low level jet (currently over IL), in combination with an
outflow boundary, steep mid level lapse rates (7-8C/Km) and a juiced
air mass (Dewpoints in the upper 60s and 70s, PWATs of around 150 to
175 percent of normal) is forcing the broader precipitation shield
and storms currently over MI/Lake MI. A weak shortwave ahead of the
main trough has led to some of the isolated/scattered shower and
thunderstorm activity in NE IN/NW OH this morning, and that will
continue eastward over the next couple hours. The decent cap in
place under the mid level ridge in our south and east has kept
shower/storm activity limited thus far, but this will change within
the next few hours as the LLJ shifts and focuses into our area, and
the stronger mid level trough begins to break down the ridge. At the
surface, a warm front will lift northward to along the MI/IN/OH
border, bringing that better moisture into the CWA. So for round 1,
we'll see numerous showers and thunderstorms though the late morning
hours, with potential for a few isolated severe storms. The main
threat this morning will be damaging winds, as storms along the
boundary have already produced wind gusts between 40-57 mph (UGN in
Waukegan, IL, PWK and BSBM4 in LUDINGTON, MI). Not surprised
given effective shear of 40-55 knots (which is nosing into our
northwest now). In addition to the severe weather threat, the
complex moving across Lake MI has led to seiche/meteotsunami
activity with a 1-2 ft fluctuation in water levels observed at
Calumet Harbor, Holland, and Milwaukee. So despite the generally
lower wave heights (outside of thunderstorm activity), there is a
moderate swim risk for dangerous currents through the day as these
water level oscillations continue.

Round 2: After this mornings MCC moves through, the surface low will
lift northeastward into southern Lake Huron, bringing a cold front
across our forecast area. By 00z, WPC has the cold front draped from
our far southwestern CWA, through KFWA, and into Detroit. So I think
after there is a little bit of a lull in the wake of the first
system (could even see some sun in the northwest), we'll see
redevelopment focused along this feature from 18-03z. When the cold
front moves through this afternoon after the lull in activity, ML
cape is forecast to be upwards of 2500 J/kg, mid level lapse rates
are around 7-8 C/Km thanks to an EML (Max thetaE differences around
-40K). Effective shear looks to be around 30-50 knots. If this
actually materializes, we have a great shot at severe storms.
Usually the EML is the kicker for our area, and we definitely have
it in place today. SPC's discussion and outlooks do include mention
of supercells, given the curved hodographs/shear along the
boundaries, ample instability, and abundant moisture. I would agree
with this assessment. While the primary threat would be damaging
winds, with supercells all threats are on the table. So it is
possible we see larger hail (freezing level is a little high, around
-15C but not an issue with potent updrafts, if they develop)and
isolated tornadoes. However, that is if all things come together as
planned...which is never guaranteed. The real question limiting
confidence in severe wx today is, what will things look like after
round 1 moves through? How much will we clear out behind round 1 if
at all? Thus medium confidence, and the focus on heavy rain and
damaging winds as the most likely problems. So for this afternoon,
have pops increasing along the boundary to categorical by 21z, and
think this is our best shot for severe weather.

As a side note, high temperatures will be in the upper 80s and 90s,
with locations west of I 69 and south of US 30 seeing highs in the
mid-upper 90s. With the humidity, heat indices climb to near 100
degrees. Opted to issue an SPS for these areas (vs heat advisory)
given the uncertainties with cloud cover and precipitation this
morning. High temperatures may not get as warm as expected if
precipitation/cloud cover lingers for a longer duration out west.

Admittedly, have not spent as much time looking at Saturday/Sat
night, but models appear to be all over the place in terms of
handling a potent shortwave moving through Lower MI during the early-
mid afternoon hours. Timing/location differences of main features
had me capping chances for showers/storms at 30-55 percent, however
if we do get storms with timing in the afternoon, we could see a few
stronger ones. However, there is a lot of dependence upon what
happens today and into the overnight hours in terms of remnant
outflow boundaries and how they interact with upper level
features.

&&

.LONG TERM...(Saturday Night through Thursday)
Issued at 608 AM EDT Fri Jun 18 2021

Quasi-stationary frontal boundary surges back north as a warm front
on Sunday. Highs will climb back to around 90F with heat indices in
the low/mid 90s. A few storms are possible late in the day (mainly
NW) as primary trough axis approaches the area but suspect strong
cap will prevent rain for most of the day for most areas. If any
storms do manage to develop there is a threat for severe weather
given strong instability and shear (SBCAPE's possibly exceeding 3000
J/kg and 0-6km bulk shear values 30-40 kts). However, coverage is
expected to remain isolated with best chances in our W/NW. Trough
axis and associated cold front will not cross the area until early
Mon morning. Diurnal minimum in instability will result in very
little severe risk but good low level convergence should support
numerous showers. Current indications are best low level theta-e
values will exit our area before surface-based instability has a
chance to recover Mon. A few showers possible Mon night as secondary
vort max swings through base of trough but nothing of significant
consequence. This ushers in a period of cooler and drier weather for
the middle of the week. Heat/humidity slowly return by Fri with next
chance of showers/storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 630 AM EDT Fri Jun 18 2021

Morning showers and storms should be out of the area by around
15z and have prevailing VFR conditions, though a brief period of
MVFR conditions is not out of the question within the heavier
showers and storms.

Have also added some gusty winds to 25kts with low level lapse
rates forming during the early afternoon.

Then we'll have a period during the later morning into the early
afternoon where the atmosphere will have an opportunity to recover.
If it can clear out any debris clouds and bring in more instability
and get the other ingredients to line up as some models indicate, we
may be able to get some stronger to severe thunderstorms in during
the afternoon and evening. Those storms have a better potential to
create IFR conditions should the debris clouds from the morning
convection clear out during the recovery period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...AGD
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 18, 4:20 AM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
520 AM EDT Fri Jun 18 2021

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-190930-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
520 AM EDT Fri Jun 18 2021 /420 AM CDT Fri Jun 18 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms with brief heavy rain and gusty winds are possible this
morning. A second round of storms is expected later this afternoon.
Severe weather is possible with damaging winds and heavy rain being
the primary threats. The best chances for severe weather will be
south of Highway 24.

Heat index values near 100 are possible south of Highway 30.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms are possible again Saturday and Sunday with
localized heavy rain and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

INZ003-MIZ077-190930-
La Porte-Berrien-
520 AM EDT Fri Jun 18 2021 /420 AM CDT Fri Jun 18 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Thunderstorms with brief heavy rain and gusty winds are possible this
morning. There is a low chance of thunderstorms during the afternoon.

There is a moderate risk of dangerous swimming conditions along Lake
Michigan.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms are possible again Saturday and Sunday with
localized heavy rain and gusty winds.

There is a moderate risk of dangerous swimming conditions along Lake
Michigan Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-190930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
520 AM EDT Fri Jun 18 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms with strong gusty winds are expected today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms with gusty winds are possible at times
through the weekend.

In the hours before

Special weather statement, Jun 18, 4:00 AM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
500 AM EDT Fri Jun 18 2021

INZ013-015-020-022>027-032>034-182000-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-
Including the cities of Winamac, Francesville, Medaryville,
Rochester, Akron, Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash,
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier,
Portland, and Dunkirk
500 AM EDT Fri Jun 18 2021

...Heat Index Values Near 100 Degrees Today...

High temperatures will climb into the mid 90s this afternoon with
dew point temperatures around 70. The combination of heat and
humidity will make it feel like nearly 100 degrees this afternoon.

If you have outdoor activities planned for today, be sure to take
precautions to guard against heat related illness. Drink plenty
of water, wear light weight light colored clothing, and take
frequent breaks in an air conditioned environment when possible.
Special weather statement, Jun 18, 5:25 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Northern Indiana
625 AM EDT Fri Jun 18 2021

MIZ077-078-181130-
Berrien-Cass-
625 AM EDT Fri Jun 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS AND BERRIEN
COUNTIES...

At 624 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Michigan Beach to 14 miles
northwest of Shorewood-Tower Hill. Movement was east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Niles, Benton Harbor, St. Joseph, Dowagiac, Fair Plain, Benton
Heights, Bridgman, Berrien Springs, Cassopolis, Watervliet, Coloma,
Marcellus, Stevensville, Shorewood-Tower Hill, Paw Paw Lake, Lake
Michigan Beach, Shorewood-Tower Hills-Harbert, Pokagon, Sodus and
Penn.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 12 and 42.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8622 4207 8576 4180 8576 4179 8577
      4189 8669 4192 8666 4213 8653 4212 8649
      4224 8636 4224 8623
TIME...MOT...LOC 1024Z 269DEG 53KT 4227 8644 4201 8685

HAIL...0.25IN
WIND...40MPH

NWS
Special weather statement, Jun 18, 5:39 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
639 AM EDT Fri Jun 18 2021

INZ003-004-MIZ077-181145-
La Porte-St. Joseph-Berrien-
639 AM EDT Fri Jun 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. JOSEPH...
LA PORTE AND SOUTHERN BERRIEN COUNTIES...

At 638 AM EDT/538 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from 10 miles north of Beverly Shores
to Munster. Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
South Bend, Mishawaka, Michigan City, La Porte, Westville,
Georgetown, Trail Creek, Granger, Walkerton, North Liberty, New
Buffalo, New Carlisle, Three Oaks, Kingsford Heights, Long Beach,
Wanatah, Roseland, La Crosse, Pottawattamie Park and Shorewood-Tower
Hills-Harbert.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 85.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 9.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 8693 4173 8691 4175 8693 4183 8678
      4188 8671 4178 8622 4176 8623 4176 8612
      4175 8606 4143 8655 4143 8664 4140 8670
      4132 8674 4128 8679 4126 8689 4127 8693
TIME...MOT...LOC 1038Z 289DEG 32KT 4184 8703 4156 8752

HAIL...0.25
WIND...50MPH

NWS
Special weather statement, Jun 18, 6:01 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Northern Indiana
701 AM EDT Fri Jun 18 2021

MIZ079-080-181200-
Branch-St. Joseph-
701 AM EDT Fri Jun 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH AND BRANCH
COUNTIES...

At 701 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Vicksburg to near Cassopolis. Movement
was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Sturgis, Coldwater, Three Rivers, Bronson, Constantine, Quincy, Union
City, White Pigeon, Centreville, Colon, Nottawa, Girard, Flowerfield,
Kinderhook, Fawn River, Mottville, Batavia, Leonidas, California and
Mendon.

This includes Interstate 69 in Michigan between mile markers 1 and
21.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4176 8483 4179 8577 4207 8576 4207 8483
TIME...MOT...LOC 1101Z 278DEG 34KT 4211 8554 4189 8590

HAIL...0.25
WIND...50MPH

NWS

The radar

The Northern Indiana radar (KIWX), 39 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Elkhart

When
June 18, 6:13 AM EST to 6:14 AM EST
Where
Elkhart County, 2.92 mi SW of Bristol
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.690, -85.860

Trained spotter reports three large oak trees were snapped.

Thunderstorm Wind, Elkhart

When
June 18, 6:20 AM EST to 6:21 AM EST
Where
Elkhart County, 1.48 mi NNW of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.670, -85.930

The public reported eight to ten inch tree limbs down on CR 16.

Thunderstorm Wind, De Kalb

When
June 18, 7:05 AM EST to 7:06 AM EST
Where
De Kalb County, 1.48 mi NNE of Garrett
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.370, -85.120

The public reported a tree down in the roadway.

Thunderstorm Wind, De Kalb

When
June 18, 7:05 AM EST to 7:06 AM EST
Where
De Kalb County, 0.69 mi N of Corunna
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.440, -85.150

The public reports that a tree fell onto a house and knocked town the phone lines.

Thunderstorm Wind, De Kalb

When
June 18, 7:08 AM EST to 7:09 AM EST
Where
De Kalb County, 2.68 mi ENE of Auburn
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.380, -85.000

The public reports a tree is down and blocking the roadway.

Thunderstorm Wind, De Kalb

When
June 18, 7:10 AM EST to 7:11 AM EST
Where
De Kalb County, 3.62 mi E of Hamilton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.520, -84.850

The public reports a tree is blocking the west lane of the roadway.

Thunderstorm Wind, De Kalb

When
June 18, 7:20 AM EST to 7:21 AM EST
Where
De Kalb County, 0.86 mi SW of Auburn
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.360, -85.060

The public reports that a tree fell into wires and that both are in the roadway.

Thunderstorm Wind, De Kalb

When
June 18, 7:27 AM EST to 7:28 AM EST
Where
De Kalb County, 1.48 mi NNW of Spencerville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.300, -84.930

A large tree limb fell onto a house, a motorhome, and powerlines.

Hail, Allen

When
June 18, 7:35 AM EST to 7:36 AM EST
Where
Allen County, 1.25 mi WNW of Ellison
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.040, -85.270

Dime size hail was reported by the broadcast media.

Thunderstorm Wind, Allen

When
June 18, 7:42 AM EST to 7:43 AM EST
Where
Allen County, 1.56 mi E of Cuba
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.180, -84.900

Fire department reports powerlines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967035, 967036, 967037, 967038, 967040, 967041, 967042, 967043, 967034, 967039.